Browse

You are looking at 1 - 2 of 2 items for :

  • Diabetes mellitus type 2 x
  • Hyperthyroidism x
Clear All
Open access

Ehtasham Ahmad, Kashif Hafeez, Muhammad Fahad Arshad, Jimboy Isuga and Apostolos Vrettos

Summary

Primary hypothyroidism is a common endocrine condition, most commonly caused by autoimmune thyroiditis (Hashimoto’s disease) while Graves’ disease is the most common cause of hyperthyroidism. Hypothyroidism is usually a permanent condition in most patients requiring lifelong levothyroxine treatment. Transformation from Hashimoto’s disease to Graves’ disease is considered rare but recently been increasingly recognised. We describe a case of a 61-year-old lady who was diagnosed with hypothyroidism approximately three decades ago and treated with levothyroxine replacement therapy. Approximately 27 years after the initial diagnosis of hypothyroidism, she started to become biochemically and clinically hyperthyroid. This was initially managed with gradual reduction in the dose of levothyroxine, followed by complete cessation of the medication, but she remained hyperthyroid, ultimately requiring anti-thyroid treatment with Carbimazole. This case highlights that there should be a high index of suspicion for a possible conversion of hypothyroidism to hyperthyroidism, even many years after the initial diagnosis of hypothyroidism. To our knowledge, this case illustrates the longest reported time interval between the diagnosis of hypothyroidism until the conversion to hyperthyroidism.

Learning points:

  • Occurrence of Graves’ disease after primary hypothyroidism is uncommon but possible.

  • In this case, there was a time-lapse of almost 28 years and therefore this entity may not be as rare as previously thought.

  • Diagnosis requires careful clinical and biochemical assessment. Otherwise, the case can be easily confused for over-replacement of levothyroxine.

  • We suggest measuring both anti-thyroid peroxidase (TPO) antibodies and TSH receptor antibodies (TRAB) in suspected cases.

  • The underlying aetiology for the conversion is not exactly known but probably involves autoimmune switch by an external stimulus in genetically susceptible individuals.

Open access

Senhong Lee, Aparna Morgan, Sonali Shah and Peter R Ebeling

Summary

We report a case of a 67-year-old man with type 2 diabetes presented with diabetic ketoacidosis, two weeks after his first dose of nivolumab therapy for non–small-cell lung carcinoma. He was started on empagliflozin two days prior in the setting of hyperglycaemia after the initiation of nivolumab therapy. Laboratory evaluation revealed an undetectable C-peptide and a positive anti-glutamic acid decarboxylase (GAD) antibody. He was treated with intravenous fluids and insulin infusion and was subsequently transitioned to subcutaneous insulin and discharged home. He subsequently has developed likely autoimmune thyroiditis and autoimmune encephalitis.

Learning points:

  • Glycemic surveillance in patients receiving immune checkpoint inhibitors is recommended.

  • Early glycemic surveillance after commencement of anti-programmed cell death-1 (PD-1) inhibitors may be indicated in selected populations, including patients with underlying type 2 diabetes mellitus and positive anti-glutamic acid decarboxylase (GAD) antibody.

  • Sodium-glucose co transporter-2 (SGLT2) inhibitors should be used with caution in patients on immunotherapy.